Alert archive / Idaho / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 22, NWS Pocatello, ID

July 9, 20164 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 9, 2016, 11:09 PM MDT for 4 counties in Idaho. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2016, 11:09 PM MDT (05:09 UTC)
Expired
Jul 9, 2016, 11:45 PM MDT
In force
36 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Clark County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID

The radar

The Pocatello radar (KSFX), 108 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 5.2 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2016-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2016-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
3757 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

118 
WUUS55 KPIH 100509
SVRPIH
IDC033-043-051-065-100545-
/O.NEW.KPIH.SV.W.0022.160710T0509Z-160710T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
1109 PM MDT SAT JUL 9 2016

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL JEFFERSON COUNTY IN SOUTHEASTERN IDAHO...
  NORTHWESTERN MADISON COUNTY IN SOUTHEASTERN IDAHO...
  SOUTH CENTRAL CLARK COUNTY IN EASTERN IDAHO...
  SOUTHWESTERN FREMONT COUNTY IN SOUTH CENTRAL IDAHO...

* UNTIL 1145 PM MDT

* AT 1109 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PLANO...OR 11 MILES
  NORTHWEST OF LORENZO...AND MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  REXBURG...SUGAR CITY...TETON...PARKER...HAMER...ST ANTHONY...
  EGIN...PLANO...SAINT ANTHONY SAND DUNES...NEWDALE AND THORNTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4372 11177 4394 11238 4417 11214 4395 11153
TIME...MOT...LOC 0509Z 213DEG 45KT 4387 11202 

$$

AD/VALLE
2 follow-up statements
810 
WWUS55 KPIH 100531
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1131 PM MDT SAT JUL 9 2016

IDC033-043-051-065-100545-
/O.CON.KPIH.SV.W.0022.000000T0000Z-160710T0545Z/
JEFFERSON ID-MADISON ID-CLARK ID-FREMONT ID-
1131 PM MDT SAT JUL 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT
FOR NORTH CENTRAL JEFFERSON...NORTHWESTERN MADISON...SOUTH CENTRAL
CLARK AND SOUTHWESTERN FREMONT COUNTIES...

AT 1129 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTH OF PARKER...OR 18
MILES NORTH OF REXBURG...MOVING NORTHEAST AT 50 MPH. THESE STORMS
HAVE A HISTORY OF VERY STRONG WIND GUSTS...AND HAVE PRODUCED WIND
GUSTS TO 74 MPH AT KETTLE BUTTE AND 72 MPH AT ROBERTS.

LOCATIONS IMPACTED INCLUDE...
REXBURG...SUGAR CITY...TETON...PARKER...HAMER...ST ANTHONY...EGIN...
PLANO...SAINT ANTHONY SAND DUNES...NEWDALE AND THORNTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4372 11177 4394 11238 4417 11214 4395 11153
TIME...MOT...LOC 0529Z 213DEG 45KT 4409 11182 

$$

AD/VALLE
237 
WWUS55 KPIH 100543
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1143 PM MDT SAT JUL 9 2016

IDC033-043-051-065-100553-
/O.EXP.KPIH.SV.W.0022.000000T0000Z-160710T0545Z/
JEFFERSON ID-MADISON ID-CLARK ID-FREMONT ID-
1143 PM MDT SAT JUL 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JEFFERSON...
NORTHWESTERN MADISON...SOUTH CENTRAL CLARK AND SOUTHWESTERN FREMONT
COUNTIES WILL EXPIRE AT 1145 PM MDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4372 11177 4394 11238 4417 11214 4395 11153
TIME...MOT...LOC 0542Z 213DEG 45KT 4409 11182 

$$

AD/VALLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 7:30 PM MDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 9, 7:30 PM MDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
730 PM MDT SAT JUL 9 2016

.UPDATE...Line of light showers with an isolated thunderstorm
remains in place from south-central Cassia county to near
Pocatello. This band in line with NAM depiction from earlier today
with ample support from high-res HRRR and RAP models this
afternoon and evening. Have made a few adjustments to precip
depiction for overnight tonight in light of current radar trends
with main adjustment to increase chances slightly in line with
current band and just to the east of it as well. Remainder of
forecast on track. DMH

&&

.PREV DISCUSSION... /issued 220 PM MDT SAT JUL 9 2016/

SHORT TERM...Isolated thunderstorms developing west central Idaho
this afternoon on the leading edge of the low near the Washington
coast. This low is expected to track through northern Oregon and
central Idaho tonight/Monday with some wrap around precipitation
over the central mountains. Probably some convective feed back in
models, estimate .1 to .3 inches precipitation possible over the
higher elevations. Two or three inches of snow possible on the upper
peaks as snow levels dip to near 8000 feet Sunday night and early
Monday morning. Frontal band develops from western Montana to
northwest Utah with multiple waves on it. Pretty significant cold
air advection and an impressive surface pressure gradient develops
sunday afternoon in the Eastern Magic Valley and Upper Snake Plain.
Cloud cover and precipitation will keep some of the stronger winds
aloft from mixing to the surface. A Lake Wind Advisory has been
issued for American Falls Reservoir. Main precipitation band should
move through the Upper and Lower Snake Plain late tonight and early
Sunday morning. Storm moves east Monday with some showers lingering
in the Island Park area. RS

LONG TERM...Little over all change to the extended forecast.
Westerly winds on Tuesday will bring some showers to the central
mountains and along the Montana border. Drier conditions lead  to
temperatures returning to normal by Wednesday.
Thursday also looks dry across the entire area. Models show
differences in a weak trough near Oregon and Northern California
Friday and Saturday. One model is totally dry, while another hints
at a little moisture off the Pacific slipping into Idaho for
isolated afternoon thunderstorms. RS

AVIATION...Approaching frontal system will likely bring some shower
and thunderstorm activity to region overnight.   For now just went
with vicinity at all TAF sites but best chance will be after sunset.
Expect conditions to remain VFR.  Will have an increase in winds
Sunday afternoon at BYI, PIH and IDA and expect 15 to 25 knot
sustained speeds after 18Z.
GK

FIRE WEATHER...Cold front will push through eastern Idaho tonight
and expect scattered showers and isolated thunderstorms through
Sunday across the district.   Not expecting red flag conditions with
elevated humidity through Sunday.  Will have decent chance for
wetting rains especially across 475...476...422 and 411.  Winds will
increase Sunday behind the front with 15 to 25 mph sustained winds
possible especially over the Snake River Plain.
GK

&&

.PIH Watches/Warnings/Advisories...
Lake Wind Advisory from noon to 9 PM MDT Sunday for IDZ021.

&&

In the hours before

Local storm report, Jul 9, 8:16 PM MDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
816 PM MDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TSTM WND GST     POCATELLO AIRPORT       42.92N 112.60W
07/09/2016  M60 MPH          POWER              ID   ASOS

&&

DMH
Special weather statement, Jul 9, 9:29 PM MDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
929 PM MDT SAT JUL 9 2016

IDZ017-021-022-100430-
LOWER SNAKE RIVER PLAIN ID-SOUTH CENTRAL HIGHLANDS ID-
EASTERN MAGIC VALLEY ID-
929 PM MDT SAT JUL 9 2016

...WIND GUSTS UP TO 50 MPH FOR NORTHEASTERN CASSIA...SOUTHWESTERN
BINGHAM...NORTHWESTERN POWER AND SOUTHEASTERN BLAINE COUNTIES UNTIL
1030 PM MDT...

AT 928 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
COLD WATER REST AREA...MOVING NORTH AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AMERICAN FALLS...NEELEY...WESTERN AMERICAN FALLS RESERVOIR...SOUTHERN
LAKE WALCOTT...ABERDEEN...COLD WATER REST AREA...MASSACRE ROCKS AND
STERLING.

LAT...LON 4255 11300 4263 11335 4311 11308 4305 11271
TIME...MOT...LOC 0328Z 202DEG 29KT 4265 11311

DMH
Special weather statement, Jul 9, 10:13 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1013 PM MDT SAT JUL 9 2016

IDZ017-020-021-023-100515-
CARIBOU HIGHLANDS ID-LOWER SNAKE RIVER PLAIN ID-
UPPER SNAKE RIVER PLAIN ID-EASTERN MAGIC VALLEY ID-
1013 PM MDT SAT JUL 9 2016

...THUNDERSTORM OUTFLOW WINDS TO AROUND 45 MPH FOR THE SOUTHEAST
ARCO DESERT AND I-15 CORRIDOR FROM BLACKFOOT TO ROBERTS UNTIL 1115
PM MDT...

AT 1011 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS WITH ASSOCIATED STRONG OUTFLOW WINDS ALONG A LINE
EXTENDING FROM 12 MILES SOUTH OF CRATERS OF THE MOON TO
ROCKFORD...AND MOVING NORTHEAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS ALONG
WITH FREQUENT LIGHTNING AND STRONG CROSSWINDS.

LOCATIONS IMPACTED INCLUDE...
IDAHO FALLS...BLACKFOOT...RIGBY...TERRETON...RIRIE RESERVOIR...
GOSHEN...AMMON...SHELLEY...IONA...UCON...RIRIE...ROBERTS...FIRTH...
LEWISVILLE...MUD LAKE...ATOMIC CITY...FORT HALL BUFFALO LODGE...
SPRINGFIELD...TABER AND ROCKFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4391 11257 4359 11163 4300 11248 4314 11322
TIME...MOT...LOC 0411Z 229DEG 38KT 4324 11345 4318 11253

AD/DMH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:51 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Power39 min
Jul 9, 9:29 PM MDTSpecial Weather StatementPIHPower61 min
Jul 9, 10:13 PM MDTSpecial Weather StatementPIHBingham, Jefferson62 min
Jul 9, 10:40 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Jefferson, Madison50 min
Jul 9, 11:35 PM MDTSpecial Weather StatementPIHFremont55 min
Jul 10, 10:55 AM MDTFlash Flood WatchPIH8 hr
Jul 10, 12:27 PM MDTSpecial Weather StatementPIHCaribou48 min
Jul 10, 2:34 PM MDTSpecial Weather StatementPIHLincoln, Minidoka56 min
Jul 10, 2:55 PM MDTSevere Thunderstorm WarningPIHBlaine, Butte, Cassia, Lincoln, Minidoka50 min
Jul 10, 3:16 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Caribou, Power44 min
Jul 10, 3:27 PM MDTSpecial Weather StatementPIHBear Lake, Franklin63 min
Jul 10, 3:34 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Bonneville, Caribou41 min
Jul 10, 3:42 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Butte, Minidoka, Power48 min
Jul 10, 4:04 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville41 min
Jul 10, 4:18 PM MDTSevere Thunderstorm WarningPIHBingham, Butte, Clark, Jefferson42 min
Jul 10, 4:38 PM MDTSpecial Weather StatementPIHTeton3 hr

Nearby

Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.